MENU

Accutane Side Effect Monitoring

Accutane has been the most successful therapy for severe acne for over the last 30 years. Common side effects include dryness of the lips, eyes and skin as well as occasional tiredness and muscle aches. However, there is a very real concern that a small percentage of those taking Accutane may suffer from the side effect of mood swings and depression.

This creates a dilemma in those with problematic acne as mood swings may result from electing not to treat with Accutane due to the social stigma of unsightly acne. Therefore, taking Accutane can risk depression as a side effect and electing not to take it can risk depression from acne.

If you or a loved one is considering taking Accutane, it is imperative that you are fully aware of all the relevant information about the link between Accutane and depression.

The following link contains a professional review of the association between Accutane and depression. It is free from the influence of the pharmaceutical industry and presented in a concise and unbiased form with appropriate medical reference.

It is recommended that those taking Accutane monitor their mood status given the association between Accutane and depression. This can be a difficult task as at times mood changes can be gradual and it is best to have some form or formal objective mood assessment whilst taking Accutane. This is most conveniently achieved with the use of an app called Mood Monitor which has been designed specifically for this purpose.

Mood Monitor contains a short, medically validated survey to be completed by the individual taking Accutane. Prompts are given every two weeks (or other set amount of time) and an objective assessment of mood is obtained. It can be arranged for the parent or carer of the individual taking Accutane to be emailed a copy of mood scores.

Back to homepage